Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 65, NWS Bismarck, ND

July 14, 2001McIntosh County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 14, 2001, 4:28 PM CDT for McIntosh County, North Dakota. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 14, 2001, 4:28 PM CDT (21:28 UTC)
Expired
Jul 14, 2001, 5:30 PM CDT
In force
62 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County McIntosh County, ND

The radar

The Bismarck radar (KBIS), 116 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 5:00 PM CDTHail 1.75Wishek, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 4:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.5 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2001-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1635 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2001-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1635 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
864 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

395 
WUUS53 KBIS 142128
SVRBIS
NDC051-142230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
428 PM CDT SAT JUL 14 2001

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCINTOSH COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 530 PM CDT

* AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WISHEK...OR ABOUT 64 MILES SOUTHWEST OF
  JAMESTOWN...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ASHLEY AT 445 PM CDT

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR WESTERN NORTH DAKOTA.

LAT...LON 4628 9990 4597 9984 4596 9903 4629 9904

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 4:05 PM CDT, 23 minutes earlier.

Area forecast discussion, Jul 14, 4:05 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
405 PM CDT SAT JUL 14 2001

SFC HIGH FROM S CNTRL CANADA WITH PLENTY OF LOW LEVEL MOISTURE
PUSHED INTO THE STA. STRONG HEATING AND SHORTWAVE MOVED FROM SERN MT
TO WRN SD/ND AND ASSOC WI STRONG TSTMS THAT DEVELOPED THIS AFTN IN
THE CLEARING/LOW 90S SFC TEMPS. WATCHES ALREADY OUT FOR ALL BUT NRN
ND COUNTIES.

ON SUN...ANOTHER STRONG SHORTWAVE MOVES NEWD FROM THE SWRN US AND
EXPECT TSTMS FROM NEBRASKA TO THE DAKS TO MT AND ALBERTA. SFC SELY
FLOW KEEPS HIGH DWPTS AND SEVERE WX A POSSIBILITY AGAIN SUN AFTN
THROUGH SUN EVE. H500 FLOW REMAINS THROUGH FCST PERIOD. WL KEEP
LOWER TSTM POPS FOR SUN NT AND MON. AVN SHOWS ANOTHER SHORTWAVE FOR
MON NIGHT. CAPES ARE HIGH THROUGHOUT FCST PERIOD AND SFC PATTERN
WEAK WITH BROAD AREA OF LOW PRES OVER NRN PLAINS/FRONT RANGE.

IN THE EXTENDED...SERIES OF SHORTWAVES CONTINUES TO MOVE UPSTREAM OF
H500 TROUGH. MOREl OF THE SAME...CHANCE OF THUNDERSTORMS EACH DAY.

.BIS...NONE.
VINING

In the hours before

Special weather statement, Jul 14, 3:24 PM CDT, 1 hour 4 minutes before
NDZ009-017-142125-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
323 PM CDT (223 PM MDT) SAT JUL 14 2001

AT 320 PM CDT (220 PM MDT) RADAR IN WILLISTON INDICATED AN INTENSE
THUNDERSTORM LOCATED APPROXIMATELY 15 MILES NORTHWEST OF FAIRVIEW
AND MOVING TO THE SOUTHEAST AT 15 MPH. ON ITS CURRENT TRACK THE
THUNDERSTORM WILL BE NEAR FAIRVIEW MONTANA WITHIN THE NEXT HOUR.
THIS STORM IS BEING MONITORED FOR SEVERE CHARACTERISTICS AND A
WARNING WILL BE ISSUED IF NEEDED. TAKE SHELTER IF NEAR THIS STORM.
HAIL...GUSTY WINDS AND FREQUENT LIGHTENING WILL OCCUR WITH THIS
STORM.

RV
Special weather statement, Jul 14, 4:21 PM CDT, 7 minutes before
NDZ009-017-142225-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
420 PM CDT (320 PM MDT) SAT JUL 14 2001

AT 420 PM CDT (320 PM MDT) LOCL WARNING RADAR IN WILLISTON INDICATED
AN INTENSE THUNDERSTORM LOCATED 10 MILES SOUTHWEST OF FAIRVIEW
MONTANA...MOVING SOUTHEAST AT 15 MPH. THIS THUNDERSTORM WILL BE NEAR
THIS STORM IS BEING MONITORED FOR SEVERE CHARACTERISTICS AND A
WARNING WILL BE ISSUED IF NEEDED. TAKE SHELTER IF NEAR THIS STORM.
HAIL...GUSTY WINDS AND FREQUENT LIGHTENING WILL OCCUR WITH THIS
STORM.

MR
Special weather statement, Jul 14, 4:27 PM CDT, 1 minute before
NDZ009-017-142225-

SPECIAL WEATHER STATEMENT...COR
NATIONAL WEATHER SERVICE WILLISTON ND
420 PM CDT (320 PM MDT) SAT JUL 14 2001

...SEVERE THUNDERSTORM WATCH UNTIL 9 PM CDT (8 PM MDT)...

AT 420 PM CDT (320 PM MDT) LOCL WARNING RADAR IN WILLISTON INDICATED
AN WEAKENING THUNDERSTORM LOCATED 10 MILES SOUTHWEST OF FAIRVIEW
MONTANA...MOVING SOUTHEAST AT 15 MPH. THIS THUNDERSTORM WILL BE NEAR
THE RURAL AREA OF WESTERN MCKENZIE COUNTY BY 435 PM. THIS STORM IS
BEING MONITORED FOR SEVERE CHARACTERISTICS AND A WARNING WILL BE
ISSUED IF NEEDED. TAKE SHELTER IF NEAR THIS STORM. HAIL...HEAVY
RAIN...GUSTY WINDS AND FREQUENT LIGHTENING ARE POSSIBLE WITH THIS
STORM.

RVZ

Nearby

Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.